Top Header Menu

Parkinson’s Disease Medications Can Cause Impulse Control Disorders

prescription medication bottleMayo Clinic researchers found that dopamine agonists used in treating Parkinson’s disease result in impulse control disorders in as many as 22 percent of patients.  Mayo Clinic first reported on this topic in 2005. The follow-up study was published online in the February 2011 issue of Parkinsonism and Related Disorders. Included in this report is a video summary of the study results by the lead researcher.

Dopamine agonists, a class of drugs that include pramipexole (Mirapex) and ropinirole (Requip), are commonly used to treat Parkinson’s disease. The drugs stimulate the brain’s limbic circuits, which are thought to be pathways for emotional, reward, and hedonistic behaviors. The medications have been linked to impulse control disorders, such as pathological gambling and hypersexuality, and to compulsive behaviors, such as binge eating, spending, computer use, or “hobbying.”

Researchers reviewed Parkinson’s disease patients’ records over a recent two-year period, says Anhar Hassan, M.B., B.Ch., a neurology fellow at Mayo Clinic and lead investigator on the study.

“During this time, movement disorder physicians at Mayo Clinic were keenly aware that impulse control disorders could occur with these dopamine agonist drugs. If they encountered a patient who was taking this drug, they asked them or an accompanying family member whether or not they had noticed any new type of behavior. What we found was that in as many as 22 percent of patients during that two-year period had a new onset impulse control disorder,” she says.


In this video, lead author Anhar Hassan, M.B., B. Ch, a neurologist at the Mayo Clinic, explains how patients who are taking a higher dose of dopamine agonists medications are at a higher risk to develop impulsive behaviors. Reducing or stopping the medication usually resolves the compulsive behavior.

The study found that the higher the dose, the greater the likelihood of an impulse control behavior. “One in four patients who were on a medium therapeutic dose of the medication had an impulse control disorder,” Dr. Hassan says. “For patients who were taking a higher range of the medication, about one in three developed an impulse control disorder.”

Patients taking dopamine agonists should be aware of potential behavioral changes so they can be caught early, before they or their families are harmed, Dr. Hassan says. Once a new behavior is identified, reducing or stopping the medication usually resolves the problem over a few days to a month, she says.

Other members of the Mayo research team included James Bower, M.D.; Neeraj Kumar, M.D.; Joseph Matsumoto, M.D.; Robert Fealey, M.D.; Keith Josephs, M.D.; and J. Eric Ahlskog, M.D., Ph.D.

Material adapted from Mayo Clinic.

, , , ,

No comments yet.

Leave a Reply

* Copy This Password *

* Type Or Paste Password Here *

Proudly hosted by Lightning Base